Maryland, 2016

Tornado and Hail in Maryland, August 1, 2016

August 1, 2016 · NWS AKQ · 3 events in 1 county or zone

Scattered severe thunderstorms associated with a frontal boundary produced damaging winds, large hail, and a tornado across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a frontal boundary produced damaging winds, large hail, and a tornado across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 2:36 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 2:36 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
336 PM EDT MON AUG 1 2016

.SYNOPSIS...
An upper level trough settles over the Mid-Atlantic region tonight
and Tuesday as a weak frontal boundary gradually drops south
across the area tonight and early Tuesday. This boundary stalls
across the Carolinas by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...

Latest weather analysis features upper level ridging building from
the Lower Mississippi River Valley into the Upper Great Lakes.
Upper level trough axis remains oriented from New England into the
Interior Northeast and Eastern Ohio Valley. Weak frontal
boundary/trough has begun to buckle south into the area, and has
set off a few showers across the Lower Eastern Shore this
afternoon. MLCAPE values remain highest along the coast per 19z
analysis. This in tandem with steep low-level lapse rates and
numerous areas of moisture convergence evident in RAP/HRRR will
result in sct to numerous areas of showers and t-storms this
afternoon and this evening.

Highest POPs (~60%) remain oriented across the far SE cwa, as
best upper support courtesy of upper level shortwave aloft and
anomalously moist airmass (PW 1.75-2" per 12z soundings at
WAL/GSO/MHX) will combine to bring another round of sct-numerous
showers and t-storms. Pcpn will be lower overall in areal coverage
farther north, with timing of shortwave to the north appearing a
bit slower and with modest drying aloft filtering in from the NW.
Still, iso-sct convection cannot be ruled out through early
evening, and have accordingly held pop in solid chance range area
wide through early evening. Once again, primary threat will be
with heavy rainfall in any showers that develop. HWO continues to
address this threat well and will be maintained for now.

Showers/tstms should again gradually diminish in areal coverage late
this evening through the overnight hours with stabilization and
low level lapse rates slackening. Clearing overnight will likely
result in more patchy fog towards morning. Otherwise, variably
cloudy with lows in the low to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
The upper trough axis slides offshore Tuesday, shunting the
surface boundary farther south toward the VA/NC border by
tomorrow night. PW values drop to ~1.5in across the n/NW tier of
counties as drier air continues to filter in from the nw. POPs
have been shunted up into chc range across South Central VA/NE NC,
with PWs expected to remain in a similar 1.75-2.0" range through
tomorrow. Still appears as if the trough axis will serve as the
focusing mechanism for aftn convection. Highs tomorrow in the
mid/upper 80s (around 90 far sw). Any lingering showers/tstms
should dissipate quickly Tuesday evening due to the combination of
the trough axis pushing farther offshore and the loss of solar
insolation. Otherwise, partly cloudy Tuesday night with lows in
the upper 60s to low 70s.

The upper level flow becomes northerly late Tuesday night into
Wednesday sfc high pressure builds south across the area, with the
sfc boundary settling south across the Carolinas before washing
out. PW values drop to 1.25-1.5" Wednesday and any low- level
convergence should be concentrated south of the local area near
the front, and west of the local area across the mountains. Given
this, dry conditions are expected to prevail Wed/Thu with sct
afternoon cu. Highs average in the mid 80s both days, with low
80s along the Atlantic coast of the Ern Shore. Partly clear and
cooler by night with lows in the 60s to low 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Surface high pressure off the New England coast is expected to
push out to sea Thu night/Fri as a sfc low crosses nrn Ontario.
This feature is expected to drag a cold front through the Great
Lakes and Ohio Valley Fri...then cross the Mid Atlantic Region
Sat/Sat night. The front is now showing signs of stalling over
the Carolinas on Sun. Meanwhile, a large scale upper low
traverses the sern half of Canada...potentially bringing
cooler temps and maybe even some clouds to the area in nw flow
aloft. A little too soon to hash out these exact details, but
this would be enough to shunt the frontal boundary south of the
area as progged by long term model solutions. Little to no
changes have been made to ongoing temp/precip forecast. Overall,
aftn/evening thunderstorms possible Fri-Sun.

With sfc high pressure shifting ewd and away from the New
England/Atlantic coast, temperatures and dewpoints/humidity will
begin a gradual warming trend Fri through the upcoming weekend.
Lows Thu night around 70F inland/lower 70s beaches. Highs Fri
in the upper 80s inland/low-mid 80s beaches. Lows Fri/Sat nights
70-75F inland/mid-upper 70s se beaches. Highs Sat/Sun in the
lower 90s inland/mid 80s beaches.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 18Z...A cold front was situated from low pressure over
Delaware westward across Maryland and into southern Ohio. The cold
front will move slowly to the south during the 18Z TAF period.

Scattered thunderstorms can be expected through evening. At issuance
time...convection was developing in the SBY area. There were a few
showers occurring in the ECG area. Included showers at ECG and ORF
late in the afternoon. The only thunderstorm mention for now was at
SBY for the first couple hours of the forecast.

Included IFR ceilings for a few hours around sunrise at SBY behind
the aforementioned cold front on Tuesday morning. That front
continues to the south and shifted winds to a north or northeast
direction at the rest of the sites except ECG by mid morning
Tuesday.

OUTLOOK...There will be small chances for convection late Tuesday
especially southeast portions. A dry forecast is in place
Wednesday through Friday. Scattered thunderstorms are possible
Saturday afternoon. No significant IFR is expected outside of
thunderstorms.

&&

.MARINE...
A sfc boundary located over the Delmarva late this aftn slowly
sags swd across the waters tonight into Tue...providing a focus
for thunderstorm activity each aftn/evening. For the rest of
today, winds will generally be w-sw 10-15kt through this
evening... becoming n-nw 5-10kt after midnight into Tue. By Tue
evening, the frontal boundary is expected to drape across the
Carolinas as high pressure builds over New England. Winds become
ne-e aob 15kt through Thu night. The sfc high then shifts ewd away
from the New England coast and winds become more se-s Fri/Fri
night...then s-sw on Sat as a cold front approaches the waters.
Seas average 2-3ft...but may build to 4ft from 10-20nm in the
persistent onshore flow Tue night into Thu. Waves average 1-2ft in
the Bay.

&&

.CLIMATE...
6.98 inches of rain at ORF yesterday set a daily record rainfall.
This appears to rank as the fifth highest calendar day total on
record for ORF.

Another climo note for Norfolk: Per monthly climate, July 2016
will go down as 6th warmest month on record at ORF.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJZ/MAM
LONG TERM...BMD
AVIATION...LSA
MARINE...BMD
CLIMATE...
Hazardous weather outlook, Aug 1, 3:03 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT MON AUG 1 2016

MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>525-022015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-ACCOMACK-NORTHAMPTON-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
403 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ092-093-095>098-022015-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
403 PM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. LOCALIZED
FLOODING IS POSSIBLE, ESPECIALLY FOR LOCATIONS WHERE SEVERAL
INCHES OF RAIN FELL ON SUNDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05/AJZ

In the hours before

Special weather statement, Aug 1, 2:52 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT MON AUG 1 2016

MDZ024-025-012030-
MARYLAND BEACHES-INLAND WORCESTER-
352 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WORCESTER
COUNTY...

AT 352 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GUMBORO TO MILLVILLE. MOVEMENT WAS
SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE
WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  OCEAN PINES AROUND 410 PM EDT.
  BERLIN AROUND 415 PM EDT.
  CAPE ISLE OF WIGHT AROUND 420 PM EDT.
  OCEAN CITY AROUND 425 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OCEAN CITY
MUNICIPALITY...WHALEYVILLE...SHOWELL...WEST OCEAN CITY...BISHOP AND
BISHOPVILLE.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3830 7505 3829 7507 3824 7509 3839 7532
      3841 7532 3845 7534 3845 7505
TIME...MOT...LOC 1952Z 304DEG 24KT 3846 7530 3857 7512

DEROSA
Special weather statement, Aug 1, 3:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT MON AUG 1 2016

MDZ024-025-012115-
MARYLAND BEACHES-INLAND WORCESTER-
425 PM EDT MON AUG 1 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WORCESTER
COUNTY...

AT 425 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF NEWARK TO BERLIN TO
OCEAN PINES. MOVEMENT WAS SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. IN ADDITION...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  BERLIN AROUND 430 PM EDT.
  CAPE ISLE OF WIGHT AROUND 440 PM EDT.
  OCEAN CITY AROUND 445 PM EDT.
  NEWARK AROUND 500 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OCEAN CITY
MUNICIPALITY...PUBLIC LANDING...MOUNT WESLEY...SHOWELL...WHITON...WEST
OCEAN CITY...BISHOP...IRONSHIRE...WHALEYVILLE AND BISHOPVILLE.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3830 7505 3819 7511 3813 7513 3812 7538
      3829 7539 3829 7536 3832 7536 3833 7532
      3835 7531 3838 7533 3841 7532 3845 7527
      3845 7505
TIME...MOT...LOC 2025Z 339DEG 10KT 3834 7529 3835 7521 3839 7516

DEROSA

The radar

The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Worcester

When
August 1, 3:40 PM EST
Where
Worcester County, 2.07 mi N of Ocean City
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -75.080

Quarter size hail was reported.

Tornado, Worcester

When
August 1, 3:40 PM EST to 3:45 PM EST
Where
Worcester County, 0.88 mi NE of West Ocean City to 3.32 mi ESE of Ocean Pines
Rating
EF0
Path length
3.82 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
38.340, -75.090

A waterspout developed in Assawoman Bay, came ashore near the Route 50 and Philadelphia Avenue Intersection, and resulted in structural damage to several businesses in the surrounding area. A large supply container for the town of Ocean City was overturned and moved down the adjacent beach.

Hail, Worcester

When
August 1, 3:42 PM EST
Where
Worcester County, 0.54 mi E of West Ocean City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.330, -75.090

Ping pong size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyThe tornado archive for Maryland, 2016Warnings in Maryland, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656689, 656691, 656690.